Hail, Nowata
- When
- September 21, 12:45 PM CST
- Where
- Nowata County, 3 mi NW of Delaware
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.811, -95.668
Severe thunderstorms occurred over a large part of eastern Oklahoma from the early afternoon hours into the evening hours of the 21st. The continued heavy rain across the area resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms occurred over a large part of eastern Oklahoma from the early afternoon hours into the evening hours of the 21st. The continued heavy rain across the area resulted in flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 21, 11:41 AM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1241 PM CDT MON SEP 21 2009 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM. A COLD FRONT WILL MOVE THROUGH EASTERN OKLAHOMA AND NORTHWEST ARKANSAS LATE THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CAUSE MVFR AND IFR CONDITIONS ACROSS THE REGION. AFTER 10Z AREAS OF IFR CONDITIONS DUE TO CEILINGS ARE EXPECTED ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS && .PREV DISCUSSION... /ISSUED 1130 AM CDT MON SEP 21 2009/ DISCUSSION... OUTFLOW BOUNDARY FROM NEAR COFFEYVILLE TO WESTERN PORTIONS OF TULSA MOVING SOUTHEAST IS TRIGGERING SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT THAT WAS LOCATED ABOUT 100 MILES FURTHER TO THE WEST. ONGOING FORECAST WAS MAINLY TWEAKED TO WINDS AND TEMPERATURES. STILL LOOKING AT STRONG TO MARGINALLY SEVERE STORMS LATE THIS AFTERNOON...MOVING THROUGH EASTERN OKLAHOMA THIS EVENING AND NORTHWEST ARKANSAS OVERNIGHT. RAINFALL AMOUNTS ARE LIKELY TO BE A CONCERN WITH ONE TO TWO INCHES COMMON AND LOCALLY 3 OR 4 INCH AMOUNTS POSSIBLE. SEVERE THREAT IS NOT ALL THAT GREAT BUT SHOULD NOT BE IGNORED WITH HAIL AND STRONG WINDS THE MORE LIKELY THREATS. SHEAR VALUES ARE LOW BUT SUFFICIENT TO CAUSE A LOW TORNADO THREAT AS WELL. PREV DISCUSSION... /ISSUED 613 AM CDT MON SEP 21 2009/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM. VFR CONDITIONS WILL OCCUR MUCH OF THE DAY. A COLD FRONT IS EXPECTED TO MOVE SOUTHEAST ACROSS THE AREA LATER TODAY AND TONIGHT SHIFTIING THE WINDS AND BRINGING A GOOD CHANCE OF THUNDERSTORMS. IFR VSBYS CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS ALONG WITH MVFR CIGS. MVFR CIGS WILL LINGER BEHIND THE FRONT AND THUNDERSTORMS.| && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...99 LONG TERM....22 AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 117 PM CDT MON SEP 21 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 115 PM CDT MON SEP 21 2009 ...CHANCE OF SEVERE WEATHER ACROSS THE REGION THIS AFTERNOON AND TONIGHT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. TORNADO. RISK...LIMITED. AREA...MAINLY NORTHEAST AND EAST CENTRAL OKLAHOMA. ONSET...MID AFTERNOON. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. FLASH FLOOD. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. HEAVY RAIN. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... A COLD FRONT WILL ENTER NORTHEAST OKLAHOMA LATE THIS AFTERNOON AND MOVE SOUTHEAST ACROSS THE REGION DURING THE OVERNIGHT HOURS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT AND INSTABILITY AND SHEAR ARE SUFFICIENT FOR THE POSSIBILITY OF SEVERE WEATHER. THE BEST CHANCES FOR SEVERE WEATHER WILL BE LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS MAINLY IN NORTHEAST AND EAST CENTRAL OKLAHOMA. BY THE TIME THE FRONT REACHES NORTHWEST ARKANSAS LATE TONIGHT...THE INSTABILITY WILL BE DECREASING AND THE RISK OF SEVERE WEATHER WILL DECREASE AS WELL. ONE TO TWO INCH RAINFALL AMOUNTS ARE EXPECTED TO BE COMMON AND LOCAL AMOUNTS OF 3 OR 4 INCHES ARE POSSIBLE WHICH WOULD RAISE THE POSSIBILITY OF FLASH FLOODING. WHILE THE RISK OF TORNADOES WILL REMAIN LOW,..THEY ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...NO HAZARDS. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...NO HAZARDS. SATURDAY...NO HAZARDS. SUNDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORMS COULD LINGER INTO TUESDAY MORNING...ESPECIALLY IN NORTHWEST ARKANSAS. THE UPPER LEVEL LOW PRESSURE SYSTEM THAT IS PUSHING THE COLD FRONT THROUGH THE REGION IS EXPECTED TO CUT OFF AND LINGER OVER THE PLAINS NORTHWEST AND NORTH OF OKLAHOMA BUT WILL CAUSE OCCASIONAL CHANCES OF ADDITIONAL SHOWERS AND THUNDERSTORMS ON THURSDAY. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1158 AM CDT MON SEP 21 2009
OKZ055-056-211745-
NOWATA OK-WASHINGTON OK-
1158 AM CDT MON SEP 21 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN NOWATA AND WASHINGTON
AT 1158 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF COPAN...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...WANN AND COPAN.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
LAT...LON 3699 9552 3680 9586 3689 9593 3700 9583
3700 9552
TIME...MOT...LOC 1658Z 227DEG 17KT 3687 9586The Tulsa radar (KINX), 71 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
22 hail, 13 thunderstorm wind, 11 flash flood, 1 lightning. Local standard time, as filed.
Quarter size hail was reported by the broadcast media in downtown Tulsa.
Penny size hail was reported near the intersection of 61st Street South and Memorial.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs near the intersection of 11th Street South and Garnett.
A trained spotter reported a 60 mile an hour thunderstorm wind gust.
The broadcast media reported a 60 mile an hour thunderstorm wind gust west of Pryor.
A trained spotter reported a thunderstorm wind gust of 60 miles an hour.
Thunderstorm winds estimated at 70 miles an hour blew down several power poles and the roof off a barn just east of Adair.
Thunderstorm winds estimated at 70 miles an hour blew down a large tree.
Heavy rain caused numerous roads to be barricaded and impassable across the northwest corner of Wagoner County.
Heavy rains caused several roads across parts of Ottawa County to have water over them. Highway 69A near Quapaw had 2 feet of water over it at a railroad crossing.
Heavy rain caused severe street flooding in parts of Tulsa. There were reports of cars stalled in high water and intersections being impassable.
The Oklahoma mesonet site near Morris recorded a 58 mile an hour thunderstorm wind gust.
The broadcast media reported at 70 mile an hour thunderstorm wind gust west of Wagoner.
Heavy rain caused flooding of a small stream. The stream flowed over Bixby road.
Thunderstorm winds estimated at 80 miles an hour blew over a grain bin and rolled over a hay baler.
Heavy rains caused numerous streets to be flooded in and around Coweta. Water got into a few homes and businesses.
Flash flooding rolled over a car, injuring its occupant. Several other cars were stranded in the high water.
Highway 88 south of Claremore was closed briefly due to high water from heavy rain.
Lightning struck a home and caused a fire.
Heavy rain caused streams to flood and water to over roads across a large part of eastern Okmulgee County.
Hail up to golfball size damaged at least two vehicles.
A highway just southwest of Hitchita was flooded due to heavy rain.
Heavy rain caused water to flow over county roads near Wainwright.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Heavy rains caused county roads to be washed out around Checotah.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Thunderstorm winds estimated at 70 miles an hour blew down a few trees and several large tree limbs.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197062, 197064, 197063, 197065, 197066, 197067, 197068, 197069, 197070, 197071, 197072, 197073, 197075, 197076, 197077, 197078, 197079, 197080, 197081, 197082, 197074, 197083, 197084, 197085, 197086, 197087, 197107, 197088, 198218, 197089, 197090, 197091, 197092, 197093, 197094, 197095, 197096, 197097, 197098, 197099, and more.